Oct 22, 2021
The ASCO Oncology Self-Assessment Series on ASCO Connection consists of free case-based multiple-choice practice questions, educational links, and answer rationales. Questions are developed by a group of oncology experts in multiple tumor topic areas. The self-assessment questions are aligned with the American Board of Internal Medicine (ABIM)’s Medical Oncology blueprints and ASCO’s Medical Oncology In-Training Exam (ITE) blueprints.
Find more self-assessment questions at ASCO Education.
Correct answers are listed at the bottom of the page.
Question 1: Leukemia
A 72-year-old man presents to his primary care physician complaining of low back pain. After thorough evaluation, a CT of the spine reveals a 2-cm area of sclerosis in the left posterior iliac crest and a 1.4-cm sclerotic lesion in the 3rd lumbar vertebrae. Labs show a prostate-specific antigen (PSA) value of 104 ng/dL; sodium of 133 mmol/L; creatinine of 0.84 mg/dL; calcium of 9.2 mg/dL, and albumin of 3.5 g/dL. He is begun on systemic treatment for his cancer and a supportive therapy for his bone disease. Four days later he presents with severe diarrheal symptoms, fatigue, and hand cramping/twitching.
What is the most likely explanation for the patient’s symptoms?
- Cytokine release from monoclonal antibody reaction
- Hypercalcemia due to active bone metastasis
- Rapid decline in testosterone level
- Hypocalcemia due to bone-modifying agent
- Disease progression
Question 2: Anticancer Therapeutics
A 59-year-old man has a lump in the left groin. On examination, there is palpable lymphadenopathy in the groin and an irregularly colored and shaped lesion on the posterior calf. Biopsy of the lymphadenopathy reveals metastatic melanoma, BRAF wild-type, and CT shows multiple pulmonary nodules. The patient is started on pembrolizumab and tolerates it, complaining only of mild fatigue. Restaging imaging at 3 months demonstrates stability of lung lesions; however, the left inguinal lymphadenopathy is increased in size.
Which of the following is the most appropriate next step?
- Discontinue pembrolizumab and initiate vemurafenib/cobimetinib
- Continue pembrolizumab and restage in 3 months or if clinical status changes
- Continue pembrolizumab and add ipilimumab
- Discontinue pembrolizumab and initiate nivolumab
Question 1 Rationale and References
Correct Answer: D. Hypocalcemia due to bone-modifying agent
Rationale: This patient has newly diagnosed metastatic prostate cancer with bone metastasis. Androgen deprivation therapy is the backbone of systemic treatment for metastatic disease. In addition, bone modifying agents such as zolendronic acid or denosumab are used as a supportive treatment for patients who have initiated therapy with androgen deprivation agents to prevent complications of accelerated bone density loss. Important toxicities of bisphosphonates or RANK-ligand inhibitors include osteonecrosis of the jaw and hypocalcemia. This patient is exhibiting symptoms of hypocalcemia most likely induced by his dose of an osteoclast inhibitor. Patients should take supplemental calcium and have adequate vitamin D stores in order to minimize the risk of hypocalcemia.
- Body Jean-Jacques, et al. Hypocalcaemia in patients with prostate cancer treated with a bisphosphonate or denosumab: prevention supports treatment completion. BMC Urol. 2018;18:81.
Question 2 Rationale and References
Correct Answer: B. Continue pembrolizumab and restage in 3 months or if clinical status changes
Rationale: Immune checkpoint-blocking immunotherapy including antibodies against the cytotoxic T lymphocyte antigen-4 (CTLA-4) or programmed cell death protein 1 (PD-1) are associated with novel response kinetics. Whereas progression of the disease is a near certainty with chemotherapy or molecularly targeted agents if the disease more than minimally increases in size, immunotherapy treatments sometimes manifest a phenomenon called “pseudo-progression." Radiography will appear to suggest tumors have initially progressed; however, with further follow-up regression of the disease is observed. A hypothesis to explain this might include immune infiltration of the tumor being mistaken for tumor growth or a lead time requirement for the initiation of a productive anti-tumor immune response. “Immune-related response criteria” would predict a mild to modest increase in disease on radiography in the setting of a patient who is clinically stable or improved from the baseline. Patients manifesting both an apparent increase in disease burden on radiography and a clinical decline should be identified as having cancer progression and should not be continued on the same agent for an extended period of time. Thus, for the patient in this example, a reasonable approach would be to continue treatment through the next restaging scan to confirm disease control versus progression. Approximately 14% of patients receiving pembrolizumab have experienced pseudo-progression according to Hodi et al.'s 2016 work. The tumor in this patient was wild-type for BRAF; thus, BRAF and MEK targeting agents would not be appropriate. The combination of anti-CTLA-4 and PD-1 antibodies has been evaluated in the up-front setting; however, to date there is no evidence to suggest this as an effective treatment in the second line. Pembrolizumab and nivolumab have nearly identical pharmacokinetics, pharmacodynamics, and clinical outcomes; thus, treating patients who progress on one with the other would be illogical.
- Wolchok JD, et al. Guidelines for the evaluation of immune therapy activity in solid tumors: immune-related response criteria. Clin Cancer Res. 2009;15:7412-20.
- Hodi FS, et al. Evaluation of immune-related response criteria and RECIST v1.1 in patients with advanced melanoma treated with pembrolizumab. J Clin Oncol. 2016;34:1510-17.
Originally published July 2019; reviewed and updated October 2021.